Trazodone is an antidepressant medication often prescribed to treat depression, anxiety, and insomnia.
Mixing trazodone with alcohol can be extremely dangerous and potentially life-threatening. Both are central nervous system depressants that can enhance each other’s sedative effects.
Let’s see how trazodone and alcohol interact in the body and the potential consequences of mixing these two substances.
How Mixing Trazodone With Alcohol Affects Your Body
Trazodone is a serotonin antagonist and reuptake inhibitor (SARI). It works by increasing serotonin activity in the brain, which helps regulate mood and behavior. Alcohol is a central nervous system depressant that binds to GABA receptors in the brain. This inhibits brain activity, causing the sedating effects associated with alcohol intoxication.
When combined, trazodone and alcohol both work to slow down the central nervous system. Trazodone’s effects are compounded by alcohol, enhancing alcohol’s depressant properties. This makes the combination especially dangerous.
Increased Risk Of Overdose
One of the most serious risks of combining trazodone with alcohol is respiratory depression. Both substances slow breathing rates on their own. Taken together, they dramatically increase the chances of slowed or stopped breathing. This lack of oxygen can quickly lead to coma, brain damage, or even death.
Another reason overdose risk goes up with trazodone and alcohol is due to their effects on motor control and judgment. Impaired coordination and decision-making abilities make it much easier to accidentally consume too much of either substance when they are combined.
Signs of a combined trazodone/alcohol overdose may include:
● Extreme drowsiness
● Slowed breathing
● Clammy skin
● Weak pulse
● Loss of consciousness
If an overdose is suspected, call 911 right away, as it can rapidly turn fatal without swift emergency treatment.
Increased Side Effects
Along with increased overdose potential, mixing trazodone with alcohol commonly leads to worsened side effects. Trazodone’s sedating properties cause dizziness, drowsiness, and motor impairment on its own. Alcohol enhances these effects.
Other possible side effects of mixing include:
● Nausea and vomiting
● Increased anxiety or depression
● Loss of coordination
● Slurred speech
● Reduced inhibition and judgment
These effects make driving or operating machinery extremely dangerous after consuming alcohol with trazodone.
Risk Of Alcoholism For Trazodone Users
Those taking trazodone have higher rates of alcohol abuse than the general population. In fact, over 20% of trazodone users are estimated to struggle with alcoholism. This is according to a cohort study published in the Journal of Clinical Psychopharmacology.
One reason for the correlation is due to trazodone’s use as a treatment for insomnia. Many turn to alcohol for its sedating effects as well. Additionally, those with mental health issues like depression are more prone to substance abuse problems. Since trazodone treats depression, rates of alcoholism are higher in this group.
No matter the reason, the consequences of excessive alcohol consumption combined with trazodone can be dire. Seeking help for alcohol abuse should be a priority for trazodone users who drink regularly.
Avoiding This Dangerous Combination
Hopefully, the potential risks of mixing trazodone with alcohol are now clear. The combination can easily be fatal due to the enhanced depressive effects on breathing. Plus, motor control problems, increased side effects, and higher rates of alcoholism in trazodone users make this mixture especially hazardous.
If you or someone you know takes trazodone, be very careful with alcohol consumption. Moderation or abstinence is strongly advised. Never drink in excess when taking this antidepressant medication. Doing so puts you at serious risk of overdose and many other dangers. Your safety and health depend on making the smart choice to keep trazodone and alcohol safely apart.